Central and peripheral vision loss associated with nefazodone usage Academic Article uri icon

abstract

  • A 35-year-old woman who reported persistent significant vision loss for 3 years after taking the antidepressant nefazodone was referred for electrophysiological assessment of vision. The vision changes included reduced acuities, reduced colour vision and visual field constriction in both eyes and were thought to be associated with the use of nefazodone for 6 - 8 weeks, 3 years earlier. Multifocal electroretinograms and visual evoked potentials were recorded using the Visual Evoked Response Imaging System (VERIS) to investigate the nature and site of the neural deficit. The summed retinal response showed a normal a- and b-wave latency and amplitude, however, the retinal topographic mfERGs showed a severe depression of the macular response in both eyes. The cortical topographic multifocal VEP mapping also showed a central depression in the right eye compared with the left. Two-frame motion and pattern custom mfVEP were also measured to assess different forms of cortical processing and especially of motion as nefazodone has previously been associated with image persistence with moving stimuli. The responses to two frame-motion showed signs of abnormality. Thus these results suggest that the primary locus of neural damage is retinal and is likely to have resulted from neurotoxicity. Other competing hypotheses such as hysterical blindness must be ruled out.

publication date

  • May 1, 2003